Bruising or Necrosis After Dermal Filler?

On day 2 or 3 post-treatment, imagine a client sends you a photograph of an area of purplish discolouration in an area of their face where you have treated them with dermal filler.
It looks like bruising – but then you remember – skin necrosis, following a period of vascular occlusion, can also look like a bruise. 


Should you panic? Should you advise your client to panic?

Bruising, Necrosis

The answer really depends on the timing.
You can decide which of these timelines best fits your client’s story.

a) MORE LIKELY TO BE VASCULAR ISCHAEMIA, LEADING TO NECROSIS IF:

When you gave the injection(s) the client experienced a sudden onset of pain, greater than what is usually experienced by them when they receive dermal filler treatments. The pain has remained since then. The surrounding area went pale immediately and the normal skin colour does not return. The onset of the darker discolouration is 2-3 days later, sometimes associated with vesicles (fluid-filled bumps).

b) MORE LIKELY TO BE BRUISING:

When you gave the injections(s) there was some bruising noticed – either immediately or within a few hours of the treatment. The pain was not greater than what the patient had previously experienced with dermal filler treatments. 

Bruising, Necrosis

PLAN


If you think that the above option a fits the picture more, then I’d suggest treating her now with high-dose hyalase: https://visage-aesthetics.com/hyaluronidaseupdate2019/
If you think it’s option b, you can reassure them that it’s bruising, that it’s common and that she can cover it with makeup until the bruising is gone, normally within a week.
Whatever the outcome, I’d suggest that you ask the client to contact you again immediately if they feel like the area of skin affected has increased in size, become red or more painful.

If you really feel like you can’t fit the client’s description of what has happened into one of these two narratives, it’s probably safest to assume the worst and use hyaluronidase and then top-up the filler again if needed at least 2 weeks later.

If you still aren’t sure, feel free to send a photo and a description of the case to Dr Michael Aicken (Visage Academy) for advice on bruising or necrosis.

We also offer complications management training at Visage Academy to help refresh and bring you up to date on managing a variety of complications with dermal filler and anti-wrinkle injections.